Iowa, 2013

Flash Flood and Hail in Iowa, May 16, 2013

May 16, 2013 · NWS DMX · 3 events in 1 county or zone

A nearly stationary front extended east to west across southern Iowa. 25 inches by the morning of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A nearly stationary front extended east to west across southern Iowa. Moisture pooling took place with the precipitable water value rising to around 1.25 inches by the morning of the 16th. CAPE was around 1500 J/kg. The flow was relatively weak with a band of thunderstorms developing along the front overnight in southeast Iowa. The thunderstorms then propagated slowly west through the morning. Flash flooding occurred in the Afton Area of Union County, where 4.5 inches of rain fell northwest of Afton within a couple hours. This resulted in three feet of running water, hail, and corn stalks flowing over the roads west of Afton. The thunderstorms also produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 5:32 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 16, 5:32 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
632 AM CDT THU MAY 16 2013

.SHORT TERM.../TODAY /...
ISSUED AT 411 AM CDT THU MAY 16 2013

CLUSTER OF WEAK THUNDERSTORMS CONTINUES ACROSS THE SOUTHEASTERN CWA
IN AREA OF MOISTURE CONVERGENCE AND MOISTURE ADVECTION ALOFT. THIS
ACTIVITY IS EXPECTED TO WANE OVER THE NEXT FEW HOURS...AS MOISTURE
TRANSPORT ALOFT BECOMES ORIENTED FURTHER TO THE WEST AHEAD OF AN
APPROACHING MID LEVEL SHORTWAVE TROUGH. MOISTURE ADVECTION TO
INCREASE AND BECOME ORIENTED INTO THE SOUTHWESTERN TO WEST CENTRAL
CWA TOWARD MID MORNING TO MID AFTERNOON. THEREFORE COULD STILL SEE
SOME ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE FAR
SOUTH THROUGHOUT THE MORNING...AND THEN WESTERN CWA THIS AFTERNOON.
BETTER CHANCES REMAIN WEST/NORTH OF THE CWA CLOSER TO THE UPPER
LEVEL SHORTWAVE TROUGH...SO STUCK WITH SLIGHT CHANCE/CHANCE POPS
ACROSS THE AREA. ANY ACTIVITY TO REMAIN ELEVATED FOR THE MOST
PART...HOWEVER NAM SOUNDINGS DO SUGGEST POTENTIAL FOR A FEW SURFACE
BASED STORMS THIS AFTERNOON. HOWEVER DEEP LAYER SHEAR REMAINS WEAK
SO ANY SEVERE POTENTIAL IS MINIMAL.

AIR MASS ALOFT IS SIMILAR TO YESTERDAY...BUT CLOUD COVER EXPECTED TO
BE HIGHER THUS KEPT MAX TEMPS NEAR PERSISTENCE FOR TODAY BUT WENT A
DEGREE OR TWO COOLER DUE TO CLOUD COVER/PRECIP CHANCES.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 411 AM CDT THU MAY 16 2013

VIGOROUS SHORT WAVE LIFTING NORTHEAST THROUGH COLORADO THIS
MORNING AND WILL ARRIVE OVER THE NORTHWEST PORTIONS OF THE REGION
TONIGHT. THE PREFERRED TRACK OF THIS SYSTEM HAS BEEN TRENDING
FARTHER TO THE NORTHWEST. THE FARTHEST NORTHWEST TRACKS WOULD KEEP
MUCH OF THE FORECAST AREA MOSTLY DRY TONIGHT INTO FRIDAY. THE LOW
LEVEL JET WILL BECOME RE-ESTABLISHED WEST OF IOWA THEN LEANING
NORTHEAST INTO MINNESOTA AS THE UPPER WAVE ARRIVES. AT THIS
POINT...HAVE KEPT POPS IN ESPECIALLY ACROSS THE NORTH WITH
GENERAL STEERING FLOW AND CORFIDI VECTORS POINTING EAST/SOUTHEAST.
THE WARM SECTOR WILL THEN BECOME ESTABLISHED OVER IOWA FRIDAY NIGHT
INTO SATURDAY.

THE UPPER RIDGE WILL BEGIN TO SHIFT EAST IN RESPONSE THE THE
DEEPENING TROUGH TO THE WEST WITH A CLOSE LOW EVENTUALLY
DEVELOPING ACROSS THE NORTHERN HIGH PLAINS ON SUNDAY. THIS WILL
BRING SOUTHWEST FLOW TO IOWA WITH SEVERAL PIECES OF ENERGY
RIPPLING THROUGH. THUNDERSTORMS WILL BEGIN TO ENTER WESTERN IOWA
AFTER MIDNIGHT SATURDAY THEN MORE PRONOUNCED CHANCES FOR
THUNDERSTORMS FOR LATE SUNDAY THROUGH MONDAY. THE POTENTIAL FOR
SEVERE WEATHER SUNDAY AND MONDAY STILL LOOKS THE BEST IT HAS THIS
SPRING. THE ENVIRONMENT WILL BE FAVORABLE FOR SUPERCELLS DURING
THIS PERIOD WITH GOOD INSTABILITY AND INCREASING SHEAR. AT THIS
TIME IT APPEARS FAVORABLE FOR TORNADIC ACTIVITY WHICH COULD PUT AN
END TO THE CURRENT TORNADO FREE STREAK ONGOING ACROSS IOWA.
TEMPERATURES THROUGH THE WEEKEND WILL BE ABOVE NORMAL AND IN THE
80S FOR SEVERAL DAYS. THE BOUNDARY WILL MOVE THROUGH MONDAY THEN
MORE SEASONAL WEATHER TO FOLLOW.

&&

.AVIATION...16/12Z
ISSUED AT 629 AM CDT THU MAY 16 2013

MAINLY VFR CONDITIONS EXPECTED THROUGHOUT THE DAY. SOME SHOWERS
AND ISOLATED THUNDER EXPECTED TO LINGER AROUND KOTM THIS MORNING.
ALTHOUGH LIGHTNING HAS SIGNIFICANTLY DECREASED SO DID NOT MENTION
THUNDER. OTHERWISE SOME CHANCES AGAIN FOR THUNDER MAINLY AT KFOD
AND POSSIBLY KMCW LATE THIS AFTERNOON INTO TONIGHT. HOWEVER
UNCERTAINTY IS HIGH ON HOW WIDESPREAD THE ACTIVITY MAY BE...WITH
BETTER CHANCES NORTH AND WEST OF THE AREA. THEREFORE DID NOT
MENTION ANYTHING IN THE TERMINALS FOR NOW UNTIL CERTAINTY BECOMES
GREATER. WINDS TO BE OUT OF THE SOUTHEAST THROUGH THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...DONAVON
AVIATION...BEERENDS
Hazardous weather outlook, May 16, 4:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT THU MAY 16 2013

IAZ033-034-044>047-057>061-070>075-081>086-092>097-171000-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
500 AM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. AN
ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY THEN PERIODS OF
THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE
IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH
THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.

IAZ004>007-015>017-023>028-035>039-048>050-062-171000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POWESHIEK-
500 AM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. AN ISOLATED
SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THEN PERIODS OF
THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE
IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH
THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.

In the hours before

Special weather statement, May 16, 2:54 AM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
354 AM CDT THU MAY 16 2013

IAZ085-086-160930-
MONROE-WAPELLO-
354 AM CDT THU MAY 16 2013

...NICKEL HAIL POSSIBLE...

AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MONROE COUNTY...MOVING EAST AT
15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BLAKESBURG...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS
Special weather statement, May 16, 7:24 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
824 AM CDT THU MAY 16 2013

IAZ082-161400-
UNION-
824 AM CDT THU MAY 16 2013

...THUNDERSTORM WITH HAIL AND HEAVY RAIN...

AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL UNION COUNTY...MOVING NORTHEAST AT 5
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  AFTON...              THAYER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AWB

The radar

The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Union

When
May 16, 7:30 AM CST to 9:30 AM CST
Where
Union County, 0.87 mi NW of Afton
Reported by
Public
Coordinates
41.040, -94.210

The public reported 4.5 inches of rain in the past two hours.

Hail, Union

When
May 16, 7:35 AM CST
Where
Union County, Afton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.030, -94.200

Flash Flood, Union

When
May 16, 9:15 AM CST to 11:15 AM CST
Where
Union County, 1.56 mi W of Afton to 0.3 mi WSW of Afton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.030, -94.230

The Union County Sherriff's office reported 3 feet of water mixed with hail and cornstalks running over 205th St. at Lark St. west of Afton. Street flooding was reported in Afton.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439992, 439991, 439990.